Paxil Free

A personal record of Paxil withdrawal.

Never Stop Cold Turkey (2000)

This post is the beginning of the journal portion of this blog — the almost-daily record of my Paxil withdrawal experience from July 2000 to January 2001. I haven’t decided how much of it I’m going to revise or delete. I’ll just work my way through it and see how it goes.

Postscipts and comments were added to the original Paxil Free website. New postscripts and comments will be dated and will appear in italics…

…including this postscript (June 9, 2010): I drop by here maybe once a year. Inevitably I end up reading the website and feel like rewriting some of it. So I do (particularly the angry blaming parts of it). Sometimes I make small changes to the text. Other times I add new post scripts. So don’t be surprised if you read a page and come back to it at a later date to discover that it’s changed a bit.

* * *

Thursday, July 6th, 2000.

I stopped taking Paxil about five days ago. I went through a major trauma last year, and taking the Paxil during that crisis did make a difference. It helped. But I didn’t want to be on it forever, so when I asked my doctor about a month ago he said, “The good thing about Paxil is you can stop taking it cold turkey; you don’t have to be weaned off it.” He told me this with confidence — and he’s been a good doctor for me and I trusted him. I found it hard to believe, but I trusted him. He’s a good guy. But like most doctors… well, they speak with authority even when they don’t really know any better than you.

Someone at a Paxil-withdrawal support group wrote: “When my doctor told me to take such drastic steps to reduce [i.e., cold turkey], I was suspicious but figured he knew better than me — I’ll never make that mistake again.” And neither will I.

My advice to everyone is go with your gut feeling — trust yourself first. My feeling was that I should be weaned off the Paxil — and I don’t care what anyone says, that is exactly what you have to do. Cold turkey my ass. I know that what I’m going through right now cannot be good.

As I mentioned, I stopped taking the Paxil about five days ago (20mg) cold turkey just like my doctor told me to. He said I might feel a little nauseous, some headaches, dizziness, stuff like that, but that it shouldn’t last more than a few days. Well, it’s been about five days now and it ain’t getting any better. I am feeling so light-headed, I feel disoriented, like I couldn’t walk in a straight line if I tried. My head feels like it’s filled with helium — I walk around feeling like I’m in a dream but I know I’m not. There’s no way I can go to work feeling like this. I feel like I’m going to burst out bawling any minute but I never do. I can’t function like this.

And then tonight — and I mean like ten minutes ago — I tried to go sleep, and began having the “brain zaps.” That is a perfect description of it. It feels like there are tiny electrodes in my brain firing off tiny (but debilitating) bursts of electricity through my head.

I was doing A.O.K. until I went off the Paxil cold turkey. I’d dealt with the trauma and the subsequent depression and I’d reached a condition of emotional and mental stability. I was fine. But this is not fine. This is something out of the Twilight Zone.

After reading some of the messages on the various Paxil-withdrawal boards, I have decided that I am going to get my prescription refilled first thing tomorrow morning and then I’m going to see a new doctor, someone who knows exactly how to wean me off the Paxil.

The Paxil did work for me. I’ve seen other people on Paxil who were depressed, and they looked sedated. I was never like that. I was fine. I did well on it. But reading the messages on and other withdrawal sites, and going through what I’ve been going through for the past five days, I am convinced that cold turkey in not the way to go regardless of what the professionals may say.

I’m beginning the Paxil again tomorrow, and then I’m weaning myself off it. But I do have a question for anyone who has experienced what I’ve described here and then gone back on the Paxil like I’m going to do tomorrow: How long does it take for these “brain zaps” to go away? How quickly do you return to normal? This is insane. Cold turkey my ass.

Postscript – February 1st, 2001: This was just the beginning of my Paroxetine withdrawal. It would take another seven months before I began to feel like a human being again. When I decided to eventually wean myself off the Paxil, the brain zaps, which are remarkably similar to certain types of epileptic seizures, came back and didn’t disappear completely until around January 2001.

P.S. (Sept. 2006): For most of 2001, I still experienced severe muscle pain and hypersensitivity to light and sound. The electrical surges in my eyes would kick in from time to time, usually when I had a headache from being under fluorescent lights all day. All this was difficult to live with. I still felt somewhat detached from reality. But at least I was functional, able to get on with some semblance of a life.

« Previous | Next »

© CopyRight paxilfree.org. Theme By Meizitang